April 12, 2012
"Abruptly discontinuing co-trimoxazole -- an antibiotic used to prevent opportunistic infections in HIV-positive people -- can lead to a higher incidence of malaria and diarrhea compared with patients who keep on taking the drug," according to a study conducted by the CDC in eastern Uganda and published by the Oxford Journal of Clinical Infectious Diseases in March, PlusNews reports. "The researchers found that 72 percent of the 315 cases of fever reported by study participants occurred among those who had stopped taking co-trimoxazole prophylaxis, and they were also nearly twice more likely to report diarrhea," the news service notes.
"'The findings most likely mean that HIV-infected persons, while on co-trimoxazole, have a lower rate of these infectious diseases, and stopping the drug increases the rate,' James Campbell, lead researcher of the study and director of science at CDC Uganda, told IRIN/PlusNews," the news service writes. "Co-trimoxazole is relatively cheap, but the researchers note that lifetime prophylaxis using the drug may have cost and toxicity implications," PlusNews notes, adding, "Campbell said, 'Important questions include the effect of more frequent malaria and diarrhea episodes on the longer-term outcomes of HIV infection, the longer-term risks of inducing or selecting for resistant micro-organisms, and comparing antimicrobial prophylaxis to other means of reducing the risk of malaria and diarrhea in this population'" (4/11).
This information was reprinted from kff.org with permission from the Henry J. Kaiser Family Foundation. You can view the entire Kaiser Daily Global Health Policy Report, search the archives, and sign up for email delivery. © Henry J. Kaiser Family Foundation. All rights reserved.
No comments have been made.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.